Earlier this week, the Food and Drug Administration announced it is requiring the manufacturers of low testosterone drugs to change the labels of their products and to conduct further studies about the drugs. The FDA says some studies have indicated there is an increased risk of heart attack, stroke and even death while taking supplemental testosterone, while other studies have not. This has led the FDA to say that more research is needed by the manufacturers of the drugs as well as to require more warning labels on Low Testosterone drugs to better prepare doctors and patients for discussions about taking “Low T” drugs.
The FDA specifically called out clinics offering to treat the “signs of aging” in men which are often believed to be linked to gradually decreasing testosterone in the body. While decreasing testosterone may seem to be the culprit of fatigue or other similar problems, there’s not been enough research of the side effects of taking Low T drugs simply to fight the signs of aging. The FDA says the drugs should only be used in men who are suffering from low testosterone as a result of “disorders of the testicles, pituitary gland, or brain that cause a condition called hypogonadism.”
Health care providers should make patients aware of the risk of possible cardiovascular events and even death due to taking testosterone, the FDA says.